Hail, Somerset
- When
- May 14, 5:00 PM EST
- Where
- Somerset County, 2.1 mi NE of Clyde
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.500, -74.490
Estimated.
A couple of thunderstorms produced sub-severe hail just under an inch in north central New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A couple of thunderstorms produced sub-severe hail just under an inch in north central New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 14, 2:46 PM EST, 2 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
346 PM EDT Sun May 14 2017
.SYNOPSIS...
High pressure will slide south through the Great Lakes and Ohio
Valley on Monday, moving off the Carolina coast and anchoring
offshore on Tuesday. Low pressure will slide to the north of the
region on Thursday, dragging a cold front through the area Thursday
night into Friday. High pressure will build down from Ontario for
the weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A surface trough was dropping through our region this afternoon. It
was down to about the Interstate 78 corridor around 3:00 PM. The
feature should reach southern Delaware this evening.
A batch of showers with isolated thunder developed in the marginal
instability ahead of the trough. We received a few reports of pea
sized hail in northern New Jersey which was expected since the
freezing level is rather low, around 6000 to 8000 feet.
The initial batch of showers is expected to pass off the coast
during the balance of the afternoon. A second batch of showers with
isolated thunder was dropping into north central and northeastern
Pennsylvania at mid afternoon. It should affect the Poconos and
northern New Jersey, and perhaps the Lehigh Valley into this
evening. Most of the precipitation should be to the east of our
forecast area around or shortly after sunset.
A mid level low is anticipated to slide off the New England coast
tonight. It should pull a short wave trough over our region late
tonight. We are expecting nothing more than some clouds with the
feature.
The wind should remain out of the northwest for tonight. The gusts
will likely diminish this evening with sustained speeds staying
around 10 MPH.
Minimum temperatures are expected to favor the 40s and lower
50s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
The mid level low and the surface system are forecast to drift
toward Nova Scotia on Monday. There will be a tight pressure
gradient across our region with high pressure extending from the
Great Lakes to the Southeast States.
Dry weather is anticipated for Monday with mainly scattered cloud
cover.
Conditions will become quite breezy on Monday. We are anticipating a
northwest wind around 15 to 25 MPH with gusts of 30 to 35 MPH.
Maximum temperatures are expected to range from around 60 in the
elevated terrain of the Poconos and northwestern New Jersey to the
middle 70s in southern Delaware and in the adjacent counties of
eastern Maryland.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A warming trend will commence through the week with the peak hitting
towards the end of the week. Slightly cooler temperatures return for
the weekend.
High pressure will slide down through the Great Lakes region on
Monday and move over the southeastern United States before setting
up shop over the western Atlantic Ocean. This high will largely
dominate our weather through much of the week. Low pressure will
ride up the side of the ridge and into eastern Canada. This low will
drag a cold front into our area late Thursday into Friday. A few
showers or thunderstorms will be possible with the frontal passage
but the front appears to be fairly weak at this time and we have
confined any chance for precipitation/convection to our far
northwestern zones Thursday evening. The front may get hung up
across our region on Friday and some convection may develop in
southern Delaware/Maryland in the afternoon/evening. The front
should drop to the south of the area by late Friday. At this point,
the guidance diverges a bit for the weekend. GFS holds onto the
frontal boundary and keeps it nearer to our region than the ECMWF
which may present a more unsettled pattern, especially across our
southern areas. The ECMWF is a bit more progressive and keeps us
much drier through the weekend.
Warm air will push up from the Gulf region and temperatures will
respond in kind. Highs will warm into the 70s to around 80 on
Wednesday and rise well into the 80s and lower 90s for Thursday.
Highs cool down about 5-10 degrees for Friday and then another 5-10
degrees for Saturday and Sunday as a southeast flow develops and
remains over the region.
Thursday looks like the best day for the region to approach record
values. See the climate section for details.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
VFR conditions are expected through most of the TAF period. The one
exception will be the scattered showers and isolated thunder into
this evening. While most of the precipitation will be light, there
is a chance for a very brief period of MVFR conditions. The
potential and duration of any MVFR conditions is not forecast to be
long enough to warrant inclusion in the TAFs.
A west to northwest wind at 10 to 15 knots into this evening is
expected to gust into the 20s. The wind gusts are forecast to
subside overnight with sustained winds around 10 knots. Monday will
become quite breezy with a northwest wind at 15 to 20 knots and
gusts in the neighborhood of 30 knots.
OUTLOOK...
Monday night through Tuesday...VFR conditions expected. Northwest
winds around 15 knots, with some higher gusts, will diminish Monday
night. West winds around 10 to 15 knots on Tuesday.
Wednesday and Thursday...VFR conditions expected. Southwest winds
around 10 to 15 knots. A slight chance of a shower or thunderstorm,
north and west of KABE.
Friday...VFR conditions expected. West winds around 10 knots.
A slight chance of a shower or thunderstorm, mainly south of
KMIV/KACY.
&&
.MARINE...
We have decided to go with a Gale Warning for our entire marine area
for tonight into Monday morning. The gradient appears as though it
will support marginal gale force gusts. The best potential will be
from around midnight into early Monday morning as air temperatures
cool to near and below the water temperatures.
Small Craft Advisory conditions are likely from the late morning
into the early afternoon. However, as the air warms and atmospheric
mixing lessens over the cool water, wind speeds are expected to
diminish late in the day.
OUTLOOK...
Monday night through Friday...Generally quiet conditions expected on
the area waters with no marine headlines anticipated. Seas may near
5 feet on the outer ocean waters Thursday night.
&&
.CLIMATE...
Records for next Wednesday and Thursday. High confidence that
several will be within 2 degrees of record, especially ABE PHL.
Wednesday Thursday
17th 18th
ACY 93-1974 93-1987
PHL 92-1974 94-1962
ILG 94-1896 94-1962
ABE 92-1951 96-1962
TTN 90-1906/1974 95-1911
GED 90-1951 91-1974
RDG 92-1974 96-1962
MPO 85-1951 87-1962
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning until 10 AM EDT Monday for ANZ430-431-450>455.
&&
Synopsis...Meola
Near Term...Iovino
Short Term...Iovino
Long Term...Meola
Aviation...Iovino/Meola
Marine...Iovino/Meola
Climate...Hazardous Weather Outlook National Weather Service Mount Holly NJ 347 PM EDT Sun May 14 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-152000- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 347 PM EDT Sun May 14 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-152000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 347 PM EDT Sun May 14 2017 ...GALE WARNING IN EFFECT UNTIL 10 AM EDT MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Mount Holly NJ
301 PM EDT SUN MAY 14 2017
NJZ009-010-012-013-015-019-020-026-PAZ106-141930-
Hunterdon-Northwestern Burlington-Coastal Ocean-Ocean-Western
Monmouth-Somerset-Middlesex-Mercer-Lower Bucks-
301 PM EDT SUN MAY 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OCEAN...
SOUTHEASTERN HUNTERDON...MERCER...NORTHEASTERN BURLINGTON...SOUTHERN
SOMERSET...SOUTHWESTERN MONMOUTH...WESTERN MIDDLESEX AND EASTERN
BUCKS COUNTIES...
At 301 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Jamesburg to Pennington. Movement was
south at 35 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
Toms River, Trenton, New Brunswick, Somerset, Lakewood, Old Bridge,
Jackson, Howell, East Brunswick, South Brunswick, North Brunswick,
Manalapan, Ewing, Princeton, Florence, Mount Holly, Jamesburg,
Hightstown, Bordentown and Cranbury.
LAT...LON 4003 7409 3992 7477 4045 7489 4053 7440
4006 7411 4005 7412 4005 7410
TIME...MOT...LOC 1901Z 339DEG 31KT 4036 7445 4031 7476
SFJSpecial Weather Statement
National Weather Service Mount Holly NJ
322 PM EDT SUN MAY 14 2017
NJZ012>015-019-020-026-142000-
Northwestern Burlington-Eastern Monmouth-Coastal Ocean-Ocean-Western
Monmouth-Middlesex-Mercer-
322 PM EDT SUN MAY 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OCEAN...
SOUTHEASTERN MERCER...NORTH CENTRAL BURLINGTON...MONMOUTH AND SOUTH
CENTRAL MIDDLESEX COUNTIES...
At 322 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near East Freehold to Allentown. Movement
was southeast at 40 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
Toms River, Trenton, Asbury Park, Lakewood, Jackson, Howell,
Manalapan, Ewing, Tinton Falls, Beachwood, Manasquan, Hightstown,
Point Pleasant Beach, Seaside Heights, Lakehurst, Allentown,
Farmingdale, Roosevelt, Mantoloking and Allenwood.
LAT...LON 4007 7404 4006 7412 4005 7405 4001 7405
4001 7408 3998 7406 3985 7408 3985 7409
3992 7410 3990 7414 3984 7415 3982 7424
4024 7477 4032 7418 4022 7399
TIME...MOT...LOC 1922Z 308DEG 35KT 4024 7420 4018 7461
SFJPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
419 PM EDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL STEWARTSVILLE 40.69N 75.11W
05/14/2017 E0.25 INCH WARREN NJ TRAINED SPOTTER
0220 PM HAIL SUSSEX 41.21N 74.61W
05/14/2017 E0.25 INCH SUSSEX NJ CO-OP OBSERVER
0228 PM HAIL 2 E RANDOLPH TWP 40.85N 74.53W
05/14/2017 E0.25 INCH MORRIS NJ SOCIAL MEDIA
0350 PM HAIL ALLENTOWN 40.59N 75.48W
05/14/2017 E0.25 INCH LEHIGH PA TRAINED SPOTTER
&&
EVENT NUMBER PHI1700706 PHI1700704 PHI1700705 PHI1700707
SFJSpecial Weather Statement National Weather Service Mount Holly NJ 450 PM EDT SUN MAY 14 2017 NJZ009-013-015-019-020-027-PAZ106-142115- Hunterdon-Northwestern Burlington-Ocean-Western Monmouth-Southeastern Burlington-Mercer-Lower Bucks- 450 PM EDT SUN MAY 14 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OCEAN...SOUTH CENTRAL HUNTERDON...CENTRAL MERCER...NORTHEASTERN BURLINGTON... SOUTHWESTERN MONMOUTH AND SOUTHEASTERN BUCKS COUNTIES... At 450 PM EDT, a strong thunderstorm was located over Washington Crossing, or near Trenton, moving southeast at 45 mph. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Trenton, Ewing, Florence, Bristol, Bordentown, Presidential Lakes Estates, Pennington, Yardley, Newtown, Tullytown, Allentown, Langhorne, Wrightstown, Washington Crossing, Florence-Roebling, Six Flags Theme Park, Woodside, Georgetown, Cassville and Crosswicks. LAT...LON 4024 7501 4038 7486 4010 7434 3990 7457 TIME...MOT...LOC 2050Z 310DEG 37KT 4027 7486 SFJ
Special Weather Statement
National Weather Service Mount Holly NJ
512 PM EDT SUN MAY 14 2017
NJZ013-019-020-026-142145-
Northwestern Burlington-Coastal Ocean-Ocean-Western Monmouth-
512 PM EDT SUN MAY 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OCEAN...NORTHEASTERN
BURLINGTON AND SOUTHWESTERN MONMOUTH COUNTIES...
At 511 PM EDT, a strong thunderstorm was located over Woodruff, or 17
miles southeast of Trenton, moving southeast at 45 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Brief heavy rain is also occuring with this storm.
Locations impacted include...
Toms River, Jackson, Barnegat, Beachwood, Seaside Heights, Lakehurst,
Wrightstown, Six Flags Theme Park, Holiday City South, Pleasant
Plains, Cedar Glen West, Dover Beaches South, Cassville, Woodruff,
Holiday City-Berkeley, Bamber Lake, Cedar Glen Lakes, Imlaystown,
Whiting and Cream Ridge.
LAT...LON 3977 7410 3980 7417 3978 7418 3976 7410
3972 7412 3975 7412 3975 7418 3971 7413
4006 7466 4020 7452 4001 7412 3999 7414
3999 7411 3995 7411 3993 7415 3991 7410
3992 7408 3999 7408 3998 7407
TIME...MOT...LOC 2111Z 306DEG 45KT 4007 7450
SFJPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
556 PM EDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL STEWARTSVILLE 40.69N 75.11W
05/14/2017 E0.25 INCH WARREN NJ TRAINED SPOTTER
0220 PM HAIL SUSSEX 41.21N 74.61W
05/14/2017 E0.25 INCH SUSSEX NJ CO-OP OBSERVER
0228 PM HAIL 2 E RANDOLPH TWP 40.85N 74.53W
05/14/2017 E0.25 INCH MORRIS NJ SOCIAL MEDIA
0350 PM HAIL ALLENTOWN 40.59N 75.48W
05/14/2017 E0.25 INCH LEHIGH PA TRAINED SPOTTER
0506 PM HAIL CROSSWICKS 40.15N 74.65W
05/14/2017 E0.25 INCH BURLINGTON NJ TRAINED SPOTTER
0555 PM HAIL BOUND BROOK 40.57N 74.54W
05/14/2017 E0.25 INCH SOMERSET NJ TRAINED SPOTTER
&&
EVENT NUMBER PHI1700706 PHI1700704 PHI1700705 PHI1700707 PHI1700708
PHI1700709
SFJThe Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
2 hail. Local standard time, as filed.
Estimated.
Estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689217, 689218.